Alabama, 2004

Lightning Strike in Alabama, August 20, 2004

August 20, 2004 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 20, 1:00 PM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 1:00 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT FRI AUG 20 2004

.SHORT TERM...500 MB TROUGH EXTENDS FROM THE MISSISSIPPI VALLEY TO
NEW ENGLAND. THIS FEATURE IS EMBELLISHED WITH SERIES OF 500 MB
VORTLOBES MOVING OUT OF THE SOUTHWEST FLOW AND BRINGING SOME FORCING
TO A RELATIVELY UNSTABLE AIRMASS...WITH LI OF -8.5 NOTED IN NEW
ORLEANS SOUNDING. THIS SITUATION WOULD LAST THROUGH AT LEAST SATURDAY
AND POSSIBLY SUNDAY. SURFACE LOW ASSOCIATED WITH THE TROUGH WILL DRAG
A FRONT INTO NORTHERN ALABAMA BY SATURDAY AFTERNOON. AS NOTED
PREVIOUSLY SUFFICIENT MOISTURE IS AVAILABLE THROUGH SATURDAY AND WITH
THIS MOISTURE IN PLACE WILL SEE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. RADAR SCREEN HAS ALREADY LIT UP WITH CONVECTION SO
KEEP HIGH POPS IN THE CURRENT PACKAGE. EXPECT A REPEAT SUNDAY WITH A
SIMILAR SERIES OF MID LEVEL VORTLOBES IN ADVANCE OF THE FRONT WILL
STALL IT OVER CENTRAL ALABAMA. THIS WILL SUPPORT HIGH POPS AS PER
CURRENT PACKAGE AND WILL MAINTAIN HIGH RAIN EXPECTATIONS FOR NOW OVER
NEXT COUPLE OF DAYS AND NIGHTS.

&&

.EXTENDED...AS NOTED PREVIOUSLY THE FRONT WILL LAY OVER CENTRAL
ALABAMA FOR A WHILE AS THIS EXCHANGE OF POTENTIAL ENERGY WILL BE
MUCH LESS DRAMATIC THAN BEFORE AND CERTAINLY LESS THAN TYPICAL
WINTER TYPE BAROCLINIC WAVES. WE WOULD RETURN TO A MORE OR LESS
SUMMERTIME REGIME A TAD EARLIER NEXT WEEK AS THE WAVE PATTERN
RETURNS TO A MORE ZONAL CONFIGURATION. AGREE WITH PREV SHIFT THAT
SLIGHT CHANCE POPS ARE APPROPRIATE THROUGH FRIDAY.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     76 88 75 88 / 50 60 50 50
PENSACOLA  76 87 75 88 / 50 50 50 50
DESTIN     76 87 75 88 / 40 50 50 50
EVERGREEN  73 86 72 87 / 60 70 60 50
WAYNESBORO 73 87 72 88 / 70 70 60 50
CAMDEN     73 86 71 87 / 60 70 70 50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

 77
Hazardous weather outlook, Aug 20, 3:57 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
457 AM CDT FRI AUG 20 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-079-201630-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-UPPER BALDWIN AL-UPPER MOBILE AL-
WASHINGTON AL-WAYNE MS-WILCOX AL-
457 AM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TODAY...WELL AHEAD
OF A FRONTAL BOUNDARY THAT SAGS INTO THE LOWER MISSISSIPPI RIVER
VALLEY. NO OTHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OUTSIDE OF THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 20, 5:41 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
641 PM CDT FRI AUG 20 2004

ALZ059-210030-
ESCAMBIA-
INCLUDING THE CITIES OF...BREWTON...
641 PM CDT FRI AUG 20 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA COUNTY...

AT 639 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR HOLMAN PRISON...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 113...BARNETT CROSSROADS...FOSHEE...WALLACE...BREWTON AND
EAST BREWTON THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 20, 6:29 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
729 PM CDT FRI AUG 20 2004

ALZ062-064-FLZ002-210100-
UPPER BALDWIN-LOWER BALDWIN-COASTAL ESCAMBIA-
729 PM CDT FRI AUG 20 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN...MOVING
INTO ESCAMBIA COUNTY...

AT 727 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF GATESWOOD...AND MOVING EAST AT 20 MPH
ALONG AND OVER INTERSTATE 10.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND INTERSTATE
10...INCLUDING BARRINEAU PARK...PENSACOLA...CANTONMENT AND COTTAGE
HILL THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. THE WINDS WILL AFFECT LARGE PROFILE VEHICLES...WITH DRIVERS
ENCOURAGED TO EXERCISE CAUTION. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 20, 7:38 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
838 PM CDT FRI AUG 20 2004

MSZ079-210215-
GEORGE-
838 PM CDT FRI AUG 20 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 836 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES WEST OF BASIN...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BASIN...MOVELLA AND AGRICOLA THROUGH 915 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 20, 7:57 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
857 PM CDT FRI AUG 20 2004

ALZ061-063-210230-
LOWER MOBILE-UPPER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
857 PM CDT FRI AUG 20 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 854 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF MOBILE AIRPORT...AND MOVING
EAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
COTTAGE HILL PARK...AIRPORT AND UNIVERSITY...SPRING HILL
COLLEGE...LANGAN PARK...I10 AND I65 INTERSECTION AND LADD STADIUM
THROUGH 930 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 25 TO 35 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 20, 9:01 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1001 PM CDT FRI AUG 20 2004

ALZ064-FLZ002-210330-
LOWER BALDWIN-COASTAL ESCAMBIA-
1001 PM CDT FRI AUG 20 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN AND ESCAMBIA
COUNTIES...

AT 959 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF GASQUE...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BON SECOUR...GULF SHORES...OAK...ROMAR BEACH...MIFLIN AND ORANGE
BEACH THROUGH 1030 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. ALSO...THIS STORM WILL CAUSE LOCALIZED MINOR FLOODING ALONG
THE COAST OF BON SECOUR BAY AS THE WINDS BLOW INTO THE BAY. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

The radar

The Mobile radar (KMOB), 4 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
August 20, 11:30 PM CST
Where
Mobile County, Seven Hills
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
30.685, -88.197 (the zone’s center; the record gives no point)

Lightning struck the roof of a middle school in west Mobile. A fire smoldered overnight before anyone noticed it, damaging thirty to forty percent of the roof. The school is expected to remain closed until after christmas while repairs are made. The students will attend another school while repairs are being made.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417532.